Dupilumab-induced ocular surface disease (DIOSD) occurs most frequently in patients with atopic dermatitis compared with other skin conditions, according to a study published in the Journal of the European Academy of Dermatology and Venereology.

For the study, investigators conducted a systematic literature review in the PubMed and clinicaltrials.gov databases for relevant articles through June 4, 2021. Researchers selected studies in English with no limit to study design that evaluated ocular manifestations in patients diagnosed with atopic dermatitis (AD) who were also treated with dupilumab.

A total of 15 randomized controlled trials, 18 real-life studies, 15 case series, 13 case reports, 3 reviews, and 2 meta-analyses with 8456 patients with AD and receiving dupilumab therapy were included. All cases of AD were moderate to severe. Among the ocular side effects assessed, 722 were mild forms, 60 were moderate, and 7 were severe.


Continue Reading

A total of 57 clinical trials with dupilumab included patients with different pathologies, including asthma, AD, hand eczema, and others. In the 23 AD trials, DIOSD rates were noted in 12 and ranged from 0.00% (0 of 40 adolescents) to 23.63% (13 of 55 adults).

Ocular manifestations appeared in 283 patients after a mean of 18.2 weeks (range, 4-51 weeks) of dupilumab treatment, and the patients were followed up for adverse events for a mean of 27.6 weeks (range, 11-52 weeks). Conjunctivitis rates were higher in patients with AD who were treated with dupilumab compared with those receiving placebo in trials with adults and adolescents and children.

The real-life studies included 2883 patients with AD receiving dupilumab, 392 (13%) of whom developed DIOSD; 37 discontinued dupilumab. Of the 155 cases presented in the series, 12 patients discontinued dupilumab because of DIOSD severity. Among 13 case reports of DIOSD in the literature, 6 patients required dupilumab discontinuation as a result of ocular discomfort. The symptoms for the 6 patients later improved.

Study limitations include heterogeneity and confirmation bias in reporting, as DIOSD was either patient-reported or diagnosed by a dermatologist, allergist, or an ophthalmologist. Also, participants’ previous history of ocular disease was inconsistently documented, and follow-ups were highly variable. Furthermore, different topical and systemic treatments were used in patients with DIOSD, with or without dupilumab discontinuation.

“We suggest that, for all patients with moderate-to-severe [AD], previous ocular pathology or current ocular symptomatology should be investigated during the dermatological evaluation and, when necessary, be referred to an ophthalmologist prior to dupilumab initiation,” the study authors noted. “An early ophthalmological diagnosis would enable the clinician to prescribe adequate treatment in order to minimize, or even prevent ocular symptomatology, thus maintaining a high quality of life and ensuring treatment adherence.”

Reference

Neagu N, Dianzani C, Avallone G, et al. Dupilumab ocular side effects in patients with atopic dermatitis: a systematic review. J Eur Acad Dermatol Venereol. Published February 4, 2022. doi:10.1111/jdv.17981